Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 22, 2018, 5:03 PM EDT for Pulaski County, Kentucky. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2018, 5:03 PM EDT (21:03 UTC)
- Expired
- May 22, 2018, 6:51 PM EDT
- In force
- 108 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 131 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103 WGUS53 KJKL 222103 FFWJKL KYC199-230000- /O.NEW.KJKL.FF.W.0009.180522T2103Z-180523T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service JACKSON KY 503 PM EDT TUE MAY 22 2018 The National Weather Service in JACKSON KY has issued a * Flash Flood Warning for... West central Pulaski County in south central Kentucky... * Until 800 PM EDT * At 502 PM EDT, Doppler radar indicated nearly stationary thunderstorms producing very heavy rain across the warned area. Up to two inches of rain have already fallen since 4 pm. Excessive runoff will cause flash flooding of creeks and streams, especially in poor drainage areas. * Some locations that will experience flooding include... Somerset, Elihu, Pulaski County Park, Somerset Pulaski Airport, Nancy, Trimble and Ferguson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3715 8458 3702 8451 3699 8478 3712 8482 $$ GEOGERIAN
2 follow-up statements
790 WGUS73 KJKL 222120 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 520 PM EDT TUE MAY 22 2018 KYC199-230000- /O.CON.KJKL.FF.W.0009.000000T0000Z-180523T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pulaski KY- 520 PM EDT TUE MAY 22 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR WEST CENTRAL PULASKI COUNTY... At 518 PM EDT, Doppler radar indicated showers and thunderstorms continuing to produce heavy rain across the warned area. Between two and two and a half inches of rainfall have occurred since 4 pm. Up to an additional half inch of rainfall is expected to fall through 6 pm. Excessive runoff will cause flash flooding of creeks and streams, roads, and roadside culverts. Some locations that will experience flooding include... Somerset, Elihu, Pulaski County Park, Somerset Pulaski Airport, Nancy, Trimble and Ferguson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3715 8458 3702 8451 3699 8478 3712 8482 $$ GEOGERIAN
102 WGUS73 KJKL 222251 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 651 PM EDT TUE MAY 22 2018 KYC199-222300- /O.CAN.KJKL.FF.W.0009.000000T0000Z-180523T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pulaski KY- 651 PM EDT TUE MAY 22 2018 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL PULASKI COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. LAT...LON 3715 8458 3702 8451 3699 8478 3712 8482 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 22, 4:14 PM EDT, 49 minutes earlier.
Area forecast discussion, May 22, 4:14 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED National Weather Service Jackson KY 414 PM EDT Tue May 22 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 411 PM EDT TUE MAY 22 2018 Showers and scattered thunderstorms continue to move through the area this afternoon ahead of a surface cold frontal boundary stretching roughly across Ohio and Indiana. This cold front will slide southeast over the next 18 hours, passing to our south Thursday morning. Last of showers will diminish across the higher terrain to our southeast Thursday morning. Until then any thunderstorms will be able to produce heavy rain, especially where storms pass repeatedly over the same location. Have already had to issue some flood products for portions of Pulaski as a result. Otherwise, mid/upper ridging will build into the Midwest through the short term providing a break in the unsettled weather we have been experiencing on and off over the last few days. Temperatures will continue to run above normal through the short term. We will see highs climb to around 80 Wednesday afternoon. Overnight lows will drop into the low to mid 60s tonight and around 60 Wednesday night. .LONG TERM...(Thursday through Tuesday) Issued at 347 PM EDT TUE MAY 22 2018 The period will begin with upper level ridge stretching from the Southeast US into Canada. This combined with surface high pressure will keep the area mostly rain free through Thursday. This high amplitude ridge will suppress through the period, as a short wave trough develops across the Upper Midwest. Then by the end of the period we could see some interaction from a tropical system developing in the Gulf of Mexico. The weakening upper level ridge and interaction with Gulf Moisture will allow for at least isolated to even some periods of scattered thunderstorms for much of the end of the period. Given the more summer like pattern the peak chances would be in the afternoon and early evening with the day time heating. The lack of shear will keep much of this activity unorganized, and by the weekend into early next week the PWATs increase such that more heavy rainfall could come from any thunderstorms that develop. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 411 PM EDT TUE MAY 22 2018 Showers and thunderstorms continue to affect the area through the first half of the period. A cold front will be passing through the area tonight. Thus went with general showers and VCTS for much of the afternoon. A second round of showers will be possible overnight with FROPA. Only other concern will be light fog and lower CIGS through the overnight. Winds will be generally light. Weather improves through the day Wednesday. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...RAY LONG TERM...DJ AVIATION...RAY
Hazardous weather outlook, May 22, 3:45 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 345 PM EDT Tue May 22 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 345 PM EDT Tue May 22 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this Afternoon and Tonight. Scattered thunderstorms will linger late this afternoon and then diminish through the early evening. Any thunderstorms could produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible from Friday through Monday, mainly in the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SHALLENBERGER/GREIF/RAY
In the hours before
Special weather statement, May 22, 4:49 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
449 PM EDT TUE MAY 22 2018
KYZ079-222115-
Pulaski-
449 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PULASKI COUNTY...
At 448 PM EDT, a strong thunderstorm was located over Nancy, or 7
miles west of Somerset, moving south at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Somerset, Burnside, Naomi, Elihu, Pulaski County Park, Somerset
Pulaski Airport, Nancy, Pointer, Faubush, Bronston, Trimble and
Ferguson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3717 8467 3700 8455 3697 8467 3698 8468
3698 8470 3697 8473 3696 8477 3698 8479
3700 8484 3711 8488
TIME...MOT...LOC 2048Z 340DEG 8KT 3707 8475
GEOGERIANThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:46 PM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| May 22, 3:37 PM EDT | Areal Flood Advisory | JKL | Pulaski | 113 min |
| May 22, 3:43 PM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| May 22, 4:37 PM EDT | Areal Flood Advisory | JKL | Wayne | 113 min |
| May 22, 4:41 PM EDT | Areal Flood Advisory | JKL | Pulaski | 2 hr |
| May 22, 4:49 PM EDT | Special Weather Statement | JKL | Pulaski | 26 min |
| May 22, 5:15 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.